Caustic Ingestion Can Be Mistaken for Anaphylaxis
(HealthDay News) — For children presenting with an unclear history, caustic ingestion (CI) can be mistaken for anaphylaxis due to similarity of symptoms, according to two case reports published online January 12 in Pediatrics.
Michael G. Sherenian, MD, from the Cincinnati Children's Hospital Medical Center, and colleagues present two cases of missed diagnosis to demonstrate how CI presenting with respiratory similarities can be confused with anaphylaxis.
The researchers describe the case of a 5-year-old boy who had asthma and eczema and presented with coughing and lip and tongue swelling immediately after eating. He was tentatively diagnosed with refractory anaphylaxis and treated accordingly. After 10 days of treatment, the mother disclosed that the patient had inadvertently ingested detergent before the initial presentation. Diffuse circumferential esophageal ulceration and exudate consistent with CI were identified on urgent esophagogastroduodenoscopy (EGD); findings on microlaryngoscopy and nasopharyngoscopy were consistent with this diagnosis. In a second case, a 3-year-old boy developed severe discomfort, retching, emesis, and lip and tongue edema after drinking "peach tea." His symptoms did not improve with treatment for anaphylaxis, and he was evaluated by nasopharyngolaryngoscopy due to concern for CI. EGD revealed burns to the oral mucosa and tongue, swelling of the epiglottis, and other symptoms consistent with CI. The caustic agent in this case was never identified.
"These cases demonstrate the importance of considering CI in children who have gastrointestinal symptoms, respiratory distress, and oropharyngeal edema," the authors write.